Indiana, 2005

Tornadoes and Flash Flooding in Indiana, June 12, 2005

June 12, 2005 · NWS IND · 6 events in 6 counties and zones

The remnants of Tropical Storm Arlene moved northward across central Indiana on 12 June 2005. Two tornadoes were spawned by the remnants.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The remnants of Tropical Storm Arlene moved northward across central Indiana on 12 June 2005. Two tornadoes were spawned by the remnants. One touched down near Hayden in Jennings County, with another touching down on the south side of Indianapolis. No injuries occurred with the tornadoes. In addition to the tornadoes, widespread heavy rain occurred. At the Indianapolis International Airport, 3.04 inches of rain fell, more than doubling the previous 24-hour precipitation record for the date of 1.45 inches, which had been set in 1974. This rainfall comprised nearly 85 percent of the precipitation total at Indianapolis for the entire month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 12, 2:19 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 12, 2:19 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EST SUN JUN 12 2005

.DISCUSSION...

FORECAST FOCUS IS ON PRECIP TONIGHT THEN THROUGH PRECIP INTO MID
WEEK.

AT 19Z REMNANTS OF ARLENE WERE IN FAR SRN KY. MAIN PRECIP SHIELD
WITH REMNANTS WAS ENTERING FAR SWRN FORECAST AREA /FA/ WITH OTHER
BANDS ALREADY MOVING ACROSS MUCH OF REMAINDER OF FA. ONE OR TWO
LIGHTNING STRIKES NOTED. REPORTS HAVE BEEN RECEIVED OF BETWEEN 1 AND
2 INCHES OF RAIN SO FAR IN SWRN FA...WITH LIGHTER AMOUNTS ELSEWHERE.

MODELS ACTUALLY IN DECENT AGREEMENT THIS RUN. GFS/RUC ARE DOING BEST
WITH REMNANTS OF ARLENE AT 18Z...SO WILL LEAN ON THESE THROUGH SHORT
TERM. AFTER SHORT TERM WILL USE A BLEND.

BULK OF PRECIP SHIELD IS NORTH OF SFC LOW CENTER...SO EXPECT MOST OF
PRECIP TO BE OVER ACROSS SRN FA BY MIDNIGHT. CURRENT PRECIP PATTERN
ALSO SUGGESTS HEAVIEST RAIN WILL REMAIN ACROSS WRN HALF OF FA. WILL
CONTINUE CATEGORICAL POPS THIS EVENING ACROSS MOST OF FA...WITH THE
EXCEPTION OF FA SWRN FA WHICH WILL BE NEAR END OF MAIN PRECIP SHIELD
BY 23Z. AFT MIDNIGHT...DECREASED POPS SOME SWRN HALF OF FA. WILL
CONTINUE MENTION OF HEAVY RAIN THIS EVENING. RAINFALL AMOUNTS ARE
STAYING REASONABLE GIVEN RECENT VERY DRY CONDITIONS...SO WILL
CONTINUE WITH NO FLOOD WATCH. WENT WITH FWC/MET BLEND FOR LOW TEMPS
AS MAV LOOKS A BIT COOL GIVEN HIGH DEWPOINTS DUE TO RAIN.

CHC POPS WILL BE NEEDED FOR MON MORNING FOR ANY LINGERING PRECIP
FROM REMNANTS OF ARLENE...THEN MORE CHC POPS NEEDED FOR MON AFTN AS
ATMS DESTABILIZES WITH SOME HEATING. NOT MUCH OF A TRIGGER
NOTED...THOUGH NAM HINTING AT POSSIBLE TSRA COMPLEX MOVING IN LATE
IN THE DAY. WILL KEEP LOW CHC POPS ALL DAY ENTIRE FA. WITH SOME
SUNSHINE EXPECTED...TEMPS WILL RISE TO NEAR MAV/MET NUMBERS.

WITH UNCERTAINTIES IN TSRA DEVELOPMENT MON AFTN AND POSSIBLE
BOUNDARIES AROUND...KEPT CHC POPS IN MON NIGHT. ON TUE SYNOPTIC
FORCING WEAKENS EVEN THOUGH COLD FRONT APPROACHES...BUT ATMS WILL
ONCE AGAIN BE UNSTABLE SO CHC POPS LOOK GOOD. UPPER LOW PASSING
NEARBY ON WED WILL CREATE POSSIBILITY OF A FEW SHRA...MAINLY NERN FA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Jun 12, 4:25 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EST SUN JUN 12 2005

INZ021-028>031-035>049-051>057-060>065-067>072-131100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
425 PM EST SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT.  RAINFALL TOTALS ENDING
TONIGHT COULD BE BETWEEN ONE AND TWO INCHES.  THIS MAY CAUSE
FLOODING OF SOME ROADWAYS.  NEVER DRIVE THROUGH FLOODED ROADS...TURN
AROUND DONT DROWN.

THERE IS ALSO A THREAT FOR ISOLATED SEVERE STORMS THIS
AFTERNOON...MAINLY EAST OF A BLOOMINGTON TO INDIANAPOLIS TO ANDERSON
LINE. ISOLATED TORNADOS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE.  THE MAIN
THREATS FROM THESE STORMS WILL BE DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED AS WELL AS PRECIPITATION
AMOUNTS.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jennings

When
June 12, 5:35 PM EST to 5:46 PM EST
Where
Jennings County, 8 mi SW of North Vernon
Rating
F1
Path length
5.3 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
38.917, -85.733

The remnants of Tropical Storm Arlene spawned an F1 tornado southwest of Hayden, Indiana. The tornado touched down at County Roads 500 South and 750 West and lifted at County Road 900 West and US Highway 50. Several outbuildings were damaged, and several grain bins were overturned. Numerous trees were also downed by the tornado. The tornado was on the ground for 11 minutes, with a path length of 5.3 miles and a width of 75 yards. No one was injured by the tornado. Damage amounts are estimated.

Thunderstorm Wind, Johnson

When
June 12, 7:16 PM EST to 7:17 PM EST
Where
Johnson County, 4 mi SW of Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.583, -86.167

Trees were blown down.

Tornado, Marion

When
June 12, 7:45 PM EST to 7:46 PM EST
Where
Marion County, 4 mi S of Indianapolis
Rating
F0
Path length
0.3 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.717, -86.150

The remnants of Tropical Storm Arlene spawned a brief F0 tornado just south of Indianapolis along Pennsylvania Street between East Troy Avenue and East Sumner Avenue. The damage consisted of trees and limbs down, with no structural damage. Residents reported seeing the tornado as it briefly touched down.

Flash Flood, Boone

When
June 12, 8:00 PM EST to 9:00 PM EST
Where
Boone County, Lebanon
Reported by
TRAINED SPOTTER
Coordinates
40.050, -86.467

Street flooding was reported in Lebanon.

Flash Flood, Madison

When
June 12, 9:30 PM EST to 10:30 PM EST
Where
Madison County, Anderson
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -85.683

Street flooding occurred, with at least one water rescue necessary from a stalled car.

Flash Flood, Delaware

When
June 12, 9:37 PM EST to 10:37 PM EST
Where
Delaware County, Muncie
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -85.400

At least one underpass had two feet of ponded water, along with several other flooded roads in the city. A few water rescues were necessary from stalled cars.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyThe tornado archive for Indiana, 2005Warnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454937, 5455019, 5455018, 5455020, 5455022, 5455021.